Try it
General Medicine · Endocrinology: post-thyroidectomy hypocalcaemia
Sample itemTwo days after total thyroidectomy, a 45-year-old woman has perioral numbness and carpopedal spasm. Her serum calcium is 6.8 mg/dL. The ECG would be expected to show a prolonged QT interval. What is the best immediate treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Intravenous calcium gluconate
Hypoparathyroidism after thyroidectomy results from damage to or devascularisation of the parathyroid glands. Symptomatic hypocalcaemia with tetany needs intravenous calcium gluconate, followed by oral calcium and calcitriol. Hypocalcaemia prolongs the ST segment and QT interval and can cause laryngospasm and seizures.
Option by option
A. Intravenous calcium gluconate (correct)
IV calcium gluconate rapidly reverses tetany and prevents arrhythmia or laryngospasm.
B. Oral calcium carbonate alone, reviewing in one week
Oral calcium alone is too slow in symptomatic severe hypocalcaemia.
C. A thiazide diuretic
Thiazides reduce urinary calcium loss in chronic hypoparathyroidism but would not treat an acute tetany.
D. Intravenous magnesium and phenytoin
Phenytoin does not treat tetany, and magnesium is useful only if magnesium deficiency coexists.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…